Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2000, 4:37 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2000, 4:37 PM MDT (22:37 UTC)
- Expired
- Jul 17, 2000, 5:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 172238 SVRDEN COC039-073-172315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 437 PM MDT MON JUL 17 2000 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO NORTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES THE CITY OF LIMON * UNTIL 515 PM MDT * AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF MATHESON...OR ABOUT 10 MILES WEST OF LIMON...MOVING EAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... MATHESON...LIMON...HUGO...GENOA AND ARRIBA. THIS THUNDERSTORM MAY PRODUCE DAMAGING WIND GUSTS UP TO 70 MPH AS IT MOVES EASTWARD. IT WILL ALSO PRODUCE BRIEF HEAVY RAINS WITH POSSIBLE FLOODING OF ROADS AND LOW LYING AREAS. THIS WARNING REPLACES THE TORNADO WARNING FOR CENTRAL ELBERT COUNTY THAT WAS VALID UNTIL 445 PM. THIS STORM MAY ALSO PRODUCE BRIEF TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3939 10402 3907 10399 3907 10320 3954 10327 DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM MDT, 1 hour 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT MON JUL 17 2000
CURRENT SATELLITE AND RADAR PICTURES ARE SHOWING DECENT SYNOPTIC
SCALE FEATURE WORKING ON THE UBIQUITOUS MOISTURE MAKING A SOLID LINE
OF SHOWERS AND THUNDERSTORMS STRETCHING NORTH/SOUTH ALONG THE FRONT
RANGE FOOTHILLS AND ADJACENT PLAINS. UNFORTUNATELY THE HEAVIEST RAINS
ARE CURRENTLY FALLING OVER THE HI MEADOWS AND BUFFALO CREEK BURN
AREAS. BEHIND THIS LINE...ENOUGH HEATING AND MAYBE ANOTHER FEATURE
IS ALLOWING FOR MORE CONVECTION UPSTREAM SO A ROUND TWO MAY BE
POSSIBLE BY EARLY EVENING. A BIG DIFFERENCE FROM YESTERDAYS RAINS
IS THAT THIS AFTERNOONS STORMS ARE MOVING 15-20 MPH TO THE EAST.
ALSO...YESTERDAYS PRETTY DEEP EASTERLY FLOW IS NEARLY GONE ACCORDING
TO THE PROFILERS. SO WITH MORE CONVECTION POSSIBLE AND THE
SATURATION FROM YESTERDAY WILL STILL KEEP THE FLASH FLOOD WATCH
GOING THROUGH 10 PM FOR THE FOOTHILLS...WESTERN PLAINS...AND PALMER
RIDGE.
FOR THE REST OF THE NIGHT...FAIRLY DECENT SYNOPTIC SCALE SUBSIDENCE
IN PLACE WITH DECENT DRYING. THE LOW LEVEL PRESSURE/WIND/MOISTURE
GRIDS SHOW DECENT DRAINAGE SETTING UP IN MOST AREAS EXCEPT THE FAR
NORTHEAST CORNER. MAY PUT A BIT OF LOW CLOUDS/FOG THERE.
FOR TUESDAY...THE UPPER RIDGE HUMPS UP A BIT WITH WEAK SYNOPTIC
SCALE DESCENT PROGGED THROUGH THE DAY ALONG WITH SOME DRYING AT MOST
LEVELS. HOWEVER...GRIDS STILL SHOWING SOME LOW LEVEL MOISTURE
AROUND WITH A DECENT THETA-E AXIS OVER THE PLAINS FOR THE DAY.
FORECAST SOUNDINGS ARE SHOWING CAPES FROM 1000-1600 JOULES OVER THE
PLAINS. CROSS SECTIONS ARE STILL SHOWING GOOD POTENTIAL
INSTABILITY AND FAIR LAPSE RATES. THE MID/UPPER FLOW DOES SLACK OFF
A BIT BY AFTERNOON COMPARED TO THIS AFTERNOONS. WILL KEEP SOME
10-20% POPS IN ON TUESDAY AFTERNOON/EVENING.
THE BIG CHANGE FOR WEDNESDAY IS INCREASING MOISTURE AT ALL LEVELS BY
AFTERNOON. LAPSE RATES STEEPEN UP A BIT WITH A BETTER POTENTIAL
INSTABILITY. FORECAST CAPES ARE HIGHER AND SOMEWHAT OF AN EASTERLY
LOW LEVEL FLOW RETURNS. WINDS ALOFT BECOME PRETTY WEAK AS
WELL...AND THERE IS A BIT OF SYNOPTIC SCALE LIFT MOVING IN BY THE
AFTERNOON. WILL UP THE POPS TO 30-40% FOR THE AFTERNOON ON
WEDNESDAY. FOR TEMPERATURES...TUESDAYS HIGHS LOOK TO BE 6-9 C
WARMER THEN TODAYS...THEN A 1-2 C COOL DOWN FOR WEDNESDAY.
IN THE EXTENDED PERIOD...THE MEDIUM RANGE MODELS CONTINUE TO SHOW
PLENTY OF MOISTURE ALONG WITH ANOTHER SURFACE SURGE INTO THE
FORECAST AREA LATE THURSDAY INTO FRIDAY. WILL KEEP CHANCE IN ALL
THREE DAYS ALONG WITH COOLER THEN NORMAL TEMPERATURES. RJK
.DEN...FLASH FLOOD WATCH UNTIL 10 PM MDT FOR ZONES...
35/36/38/39/40/41/45/46/47.In the hours before
Special weather statement, Jul 17, 11:03 AM MDT, 5 hours 34 minutes before
COZ030-032>050-172000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON JULY 17 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD ...FLASH FLOOD WATCH FOR THE FRONT RANGE CITIES...THE FOOTHILLS... AND ELBERT AND LINCOLN COUNTIES FROM NOON TO 10 PM... SYNOPSIS: ATMOSPHERIC MOISTURE HAS INCREASED OVER YESTERDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING TO ENHANCE THUNDERSTORM ACTIVITY. THE EXACT FOCUS OF TODAYS ACTIVITY IS NOT YET CLEAR...BUT HEAVY RAIN OF UP TO 3 INCHES IN AN HOUR IS POSSIBLE FROM THE FRONT RANGE FOOTHILLS EASTWARD. THE AREAS MOST SUSCEPTIBLE TO FLOODING WILL BE THE BURN AREAS IN THE FOOTHILLS AND THE DENVER METRO AREA. WHILE THE RAINFALL WILL BE THE MAIN THREAT...ISOLATED LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON IF WIDESPREAD HEAVY RAIN DEVELOPS. GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:24 PM MDT | Flash Flood Warning | BOU | Jefferson | 96 min |
| Jul 16, 9:50 PM MDT | Flash Flood Warning | BOU | Larimer | 85 min |
| Jul 17, 1:31 PM MDT | Flash Flood Warning | BOU | Jefferson | 119 min |
| Jul 17, 4:08 PM MDT | Tornado Warning | BOU | Elbert | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.